Michigan, 2007

Lake-Effect Snow in Michigan, December 5, 2007

December 5, 2007 · NWS APX · 1 event in 1 county or zone

Light north-northeast winds off of Lake Michigan brought localized heavy lake effect to parts of Northwest Lower Michigan. A band that extended down Grand Traverse Bay dumped six inches of snow on Traverse City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Light north-northeast winds off of Lake Michigan brought localized heavy lake effect to parts of Northwest Lower Michigan. A band that extended down Grand Traverse Bay dumped six inches of snow on Traverse City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 3:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 5, 3:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 AM EST WED DEC 5 2007

.DISCUSSION...WELL DEFINED LONG WAVE TROUGH ACROSS EASTERN NORTH
AMERICA AT THE START OF THE FORECAST PERIOD...WITH HIGH LATITUDE
BLOCKING ACROSS NORTHERN CANADA CONTINUING TO PUMP COLD AIR INTO
THE WESTERN GREAT LAKES REGION. WATER VAPOR IMAGERY SHOWS ANOTHER
PIECE OF ENERGY DROPPING SOUTH OUT OF THE NORTHWEST TERRITORIES...
THIS FEATURE MAY HAVE AN IMPACT ON THE FORECAST BY FRIDAY. BUT
INDICATIONS IN THE GUIDANCE ARE THAT...ON THE LARGE SCALE...THIS
WAVE ACTING IN CONCERT WITH ANOTHER PACIFIC STORM EVENTUALLY
DROPPING INTO THE SOUTHWEST WILL ALLOW THE MEAN TROUGH TO
RETROGRADE AS THE SOUTHEAST U.S. RIDGE ATTEMPTS TO REGAIN A
FOOTHOLD. AT THE VERY LEAST THIS MAY GET US OUT OF THE DEEP FREEZE
FOR A WHILE...THOUGH WITH THE POTENTIAL FOR SOME TYPE OF
BAROCLINIC ZONE IN THE VICINITY ALONG WITH WAVES LIFTING
NORTHEAST OUT OF THE MEAN TROUGH POSITION...COULD BE AN ACTIVE
PERIOD. IN THE NEAR TERM...FORECAST ISSUES FOR TODAY AND TONIGHT
WILL REVOLVE AROUND EVOLUTION OF LAKE EFFECT SNOW SHOWERS...THEN
ATTENTION WILL TURN TO A ROUND OF SYNOPTICALLY DRIVEN SNOWFALL
ARRIVING THURSDAY NIGHT.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWS 1002MB SURFACE LOW
OVER SOUTHEAST IA...RIDING SOUTHEAST ALONG STRETCHED OUT BAROCLINIC
ZONE EXTENDING FROM MT TO EASTERN KY. WARM ADVECTION AND A COUPLE
OF SHORT WAVE TROUGHS DROPPING IN FROM THE NORTH RESULTING IN AN
EXTENSIVE BAND OF LIGHT/MODERATE SNOW FROM WI/SOUTHERN LOWER INTO
NORTHERN IL/IN/OH...MUCH OF THIS ACTIVITY PASSING SOUTH OF THE
FORECAST AREA. AREA RADARS INDICATE MOST OF THE SNOW SHOWER
ACTIVITY ACROSS NORTHERN MI OCCURRING IN THE VICINITY OF GRAND
TRAVERSE BAY...WITH SOME FLURRIES COMING INTO NORTHEAST LOWER OFF
LAKE HURON. MUCH OF THE LES OFF LAKE SUPERIOR NOW WEST OF
WHITEFISH BAY AS NORTHEAST FLOW OUT OF ONTARIO BECOMING
ESTABLISHED. MID LEVEL TROUGH AXIS IN THE PROCESS OF CROSSING THE
FORECAST AREA PER SATELLITE IMAGERY...WITH DEEP LAYER DOWNWARD
FORCING AND DRYING EXPECTED TODAY IN ITS WAKE. SURFACE RIDGE AXIS
NORTH OF LAKE SUPERIOR ALSO EXPECTED TO MOVE INTO LOWER MI/WI
LATER TODAY AS WELL...WHICH WILL SERVE TO BACK WINDS FROM NORTH-
NORTHEAST AROUND TO THE NORTHWEST...AND EVENTUALLY MORE WESTERLY
TONIGHT AS THE ASSOCIATED SURFACE HIGH ROUNDS THE WESTERN LAKES
AND HEADS INTO THE OHIO VALLEY. SO AS FAR AS LAKE EFFECT SPECIFICS
GO THROUGH TONIGHT...FOR EASTERN UPPER INITIALLY NORTH-NORTHEAST
FLOW FORECAST TO GRADUALLY SWING AROUND NORTHWEST THIS AFTERNOON
WHICH WILL PULL SNOW BANDS BACK INTO CHIPPEWA AND MACKINAC
COUNTIES. EVENTUALLY FLOW BECOMES ALMOST DUE WESTERLY TONIGHT
WHICH WILL CONFINE SNOW SHOWERS TO AREAS AROUND WHITEFISH BAY.
INSTABILITY NOT BAD BY THIS AFTERNOON WITH INVERSION HEIGHTS AROUND
825MB AND 850MB TEMPERATURES AROUND -19C (LAKE TEMPERATURE 6-7C).
MID LEVEL DRYING ABOVE INVERSION MAY BE A LIMITING FACTOR...AS
WELL AS BANDS SHIFTING AROUND THROUGH THE AFTERNOON. BUT AREAS
AROUND PARADISE AND WHITEFISH POINT WILL BE UNDER SNOW SHOWERS FOR
A GOOD BIT OF THE DAY AND COULD SEE A COUPLE OF INCHES. TONIGHT
LOOKS TO BE A GOOD SET UP FOR SOME SHORELINE PARALLEL CONVERGENCE
AS WEST FLOW OVER THE WATER MEETS UP WITH LAND BREEZE ENHANCED
SOUTHWEST FLOW OFF LAND. IF THIS SETS UP RIGHT THIS COULD FOCUS
SNOW SHOWERS AROUND WHITEFISH POINT AND PERHAPS LEAD TO SOME
DECENT LOCALIZED ACCUMULATIONS.

ACROSS NORTHERN LOWER...SIMILAR STORY WITH THE BACKING WINDS TODAY.
STRONG CONVERGENCE BAND OFF POINT BETSIE EARLY THIS MORNING WILL
EVENTUALLY HAVE TO COME BACK TO THE WEST AS WINDS SHIFT...THIS
COULD BRING A QUICK SNOW BURST TO AREAS WEST OF M-37 BY LATE
MORNING. WILL KEEP A CLOSE EYE ON BANDS COMING DOWN GRAND TRAVERSE
BAY...RECENT RADAR TRENDS SUGGEST A BIT MORE ORGANIZATION AND LOW
LEVEL CONVERGENCE BECOMING BETTER ESTABLISHED. WILL CARRY SEVERAL
INCHES OF ACCUMULATION THIS MORNING ACROSS EASTERN LEELANAU/
WESTERN GRAND TRAVERSE COUNTIES...KEY WILL BE WHETHER CONVERGENCE
AXIS CAN HOLD IN PLACE...OR WILL LAND BREEZE CONTINUE TO ADVANCE
FARTHER OUT INTO THE LAKE. UNFORTUNATELY THIS IS ONE OF THOSE
UNKNOWNS WHEN DEALING WITH LES...ABOUT ALL ONE CAN DO IS GET THE
TREND INTO THE FORECAST AND THEN MONITOR CONDITIONS. BEYOND THAT...
SNOW SHOWERS WILL SPREAD INLAND ACROSS NORTHWEST LOWER THIS
AFTERNOON AS WINDS COME AROUND TO THE NORTHWEST. BY TONIGHT LOW
LEVEL WINDS BECOME MORE WESTERLY...WHICH SHOULD PULL ANY DECENT
SNOW BANDS NORTH OF M-72. LIKE EASTERN UPPER INVERSION HEIGHTS NOT
BAD BY THIS EVENING (AROUND 800MB FOR A TIME BEFORE DROPPING)...
DRY AIR IN THE 850-700MB LAYER WILL OFFSET THIS SOMEWHAT BUT SOME
LIGHT ACCUMULATIONS NOT OUT OF THE QUESTION IN AREAS FAVORED BY
WEST- NORTHWEST FLOW.

THURSDAY...LINGERING MOSTLY NUISANCE SNOW SHOWERS WILL BE
OCCURRING ACROSS PARTS OF NORTHWEST LOWER AND PERHAPS FAR
NORTHWEST CHIPPEWA COUNTY. WINDS WILL CONTINUE TO BACK AROUND TO
THE SOUTHWEST THURSDAY AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
THIS FEATURE WILL SPREAD MID/HIGH CLOUDS ACROSS THE FORECAST AREA
DURING THE DAY...AND MAY SEE THE BEGINNINGS OF SOME WARM
ADVECTION SNOWS SPREAD INTO WEST CENTRAL/SOUTHWEST LOWER BY LATE
AFTERNOON. EXPECT SNOW TO BECOME WIDESPREAD ACROSS NORTHERN MI
THURSDAY WITH ARRIVAL OF SHORT WAVE TROUGH WHICH WILL CROSS THE
LOWER PENINSULA OVERNIGHT. SOME ENHANCEMENT WILL BE POSSIBLE IN
SOUTHWEST FLOW NEAR LAKE MICHIGAN. AT THIS POINT CAN ENVISION
LOW END ADVISORY AMOUNTS AT LEAST ACROSS NORTHERN LOWER.

MARINE ISSUES...DONT FORESEE ANY ISSUES DURING THE DAY TODAY...
MIXED LAYER WINDS INCREASE TONIGHT ESPECIALLY ACROSS NORTHERN
NEARSHORE ZONES. PROBABLY ENOUGH TO REQUIRE A SMALL CRAFT
ADVISORY AT LEAST NORTH OF GRAND TRAVERSE LIGHT ON LAKE MICHIGAN
AND NORTH OF PRESQUE ISLE LIGHT ON LAKE HURON...AS WELL AS ON THE
LAKE SUPERIOR ZONES. THIS MAY NEED TO BE CARRIED ON INTO THURSDAY
AS WELL.

EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO
EXTENDED PERIODS. MAIN CONCERN FOR THE COMING WEEKEND IS POTENTIAL
FOR A WEAK FRONTAL WAVE TO RIDGE NORTHEAST FROM THE MID MISSISSIPPI
VALLEY AND INTO THE GREAT LAKES...SPREADING WARM ADVECTION SNOWS
ACROSS NORTHERN MI SATURDAY NIGHT INTO SUNDAY. WILL MAKE SOME
MENTION OF THIS IN THE MORNING HAZARDOUS WEATHER OUTLOOK.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Dec 5, 4:40 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 AM EST WED DEC 5 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
060945-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
440 AM EST WED DEC 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY BURSTS OF SNOW CAN BE EXPECTED THROUGH MIDDAY ACROSS
PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF M-37.

LOCALLY HEAVY SNOW SQUALLS CAN BE EXPECTED ACROSS FAR NORTHWEST
CHIPPEWA COUNTY TONIGHT...MAINLY AROUND PARADISE AND WHITEFISH POINT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD ACCUMULATING SNOW IS EXPECTED ACROSS NORTHERN MICHIGAN
THURSDAY NIGHT AND INTO FRIDAY MORNING

ANOTHER ROUND OF WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE
IN THE SATURDAY NIGHT THROUGH SUNDAY NIGHT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Grand Traverse

When
December 5, 5:00 AM EST to 3:30 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67694.